Alert archive / Montana / Red Flag Warnings in 2008
Red Flag Warning 12, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 29, 2008, 2:35 PM MDT for 5 counties in Montana. It took effect at Aug 30, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2008, 2:35 PM MDT (20:35 UTC)
- In effect from
- Aug 30, 2008, 12:00 PM MDT
- Expired
- Aug 30, 2008, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTFX 292035 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 235 PM MDT FRI AUG 29 2008 MTZ118-301200- /O.UPG.KTFX.FW.A.0009.080830T1800Z-080831T0300Z/ /O.NEW.KTFX.FW.W.0012.080830T1800Z-080831T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 235 PM MDT FRI AUG 29 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR A PORTION OF SOUTHWEST MONTANA FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR A PORTION OF SOUTHWEST MONTANA...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY. THIS RED FLAG WARNING REPLACES THE FIRE WEATHER WATCH. GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP OVER SOUTHWEST MONTANA SATURDAY AFTERNOON AND CONTINUE INTO EARLY SATURDAY EVENING AHEAD OF A COLD FRONT. IN ADDITION...RELATIVE HUMIDITIES WILL FALL INTO THE 10 TO 20 PERCENT RANGE. ISOLATED THUNDERSTORMS WITH STRONG ERRATIC WIND GUSTS MAY ALSO DEVELOP AHEAD OF THE FRONT. ALL OF THESE FACTORS WILL COMBINE TO CREATE DANGEROUS FIRE WEATHER CONDITIONS. CONDITIONS WILL IMPROVE LATER SATURDAY EVENING...AS WINDS DECREASE AND RELATIVE HUMIDITIES INCREASE. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$ COULSTON/HOENISCH
3 follow-up statements
000 WWUS85 KTFX 301057 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 457 AM MDT SAT AUG 30 2008 MTZ118-302100- /O.CON.KTFX.FW.W.0012.080830T1800Z-080831T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 457 AM MDT SAT AUG 30 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR A PORTION OF SOUTHWEST MONTANA FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP OVER SOUTHWEST MONTANA THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING. IN ADDITION...RELATIVE HUMIDITIES WILL FALL INTO THE 10 TO 20 PERCENT RANGE. ISOLATED THUNDERSTORMS WITH STRONG ERRATIC WIND GUSTS MAY ALSO DEVELOP THIS AFTERNOON. ALL OF THESE FACTORS WILL COMBINE TO CREATE DANGEROUS FIRE WEATHER CONDITIONS. CONDITIONS WILL IMPROVE LATER THIS EVENING...AS WINDS DECREASE AND RELATIVE HUMIDITIES INCREASE. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$
000 WWUS85 KTFX 302059 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 259 PM MDT SAT AUG 30 2008 MTZ118-310300- /O.CON.KTFX.FW.W.0012.000000T0000Z-080831T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 259 PM MDT SAT AUG 30 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR A PORTION OF SOUTHWEST MONTANA FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR A PORTION OF SOUTHWEST MONTANA FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES. GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH HAVE DEVELOPED OVER SOUTHWEST MONTANA THIS AFTERNOON AND WILL CONTINUE INTO EARLY THIS EVENING. IN ADDITION...RELATIVE HUMIDITIES HAVE FALLEN INTO THE 10 TO 20 PERCENT RANGE. ISOLATED THUNDERSTORMS WITH STRONG ERRATIC WIND GUSTS MAY ALSO DEVELOP THIS AFTERNOON. ALL OF THESE FACTORS WILL COMBINE TO CREATE DANGEROUS FIRE WEATHER CONDITIONS. CONDITIONS WILL IMPROVE LATER THIS EVENING...AS WINDS DECREASE AND RELATIVE HUMIDITIES INCREASE. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$ COULSTON
000 WWUS85 KTFX 310253 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 853 PM MDT SAT AUG 30 2008 MTZ118-310400- /O.EXP.KTFX.FW.W.0012.000000T0000Z-080831T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 853 PM MDT SAT AUG 30 2008 ...RED FLAG WARNING FOR A PORTION OF SOUTHWEST MONTANA WILL EXPIRE AT 9 PM MDT THIS EVENING... THE RED FLAG WARNING FOR A PORTION OF SOUTHWEST MONTANA WILL EXPIRE AT 9 PM MDT THIS EVENING. WINDS HAVE GRADUALLY DECREASED THIS EVENING ACROSS SOUTHWEST MONTANA...ALTHOUGH THEY WILL REMAIN BREEZY OVERNIGHT AS A COLD FRONT MOVES THROUGH THE AREA. RELATIVE HUMIDITIES HAVE ALSO RISEN TO ABOVE 20 PERCENT ACROSS THE AREA. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MOVING THROUGH THE AREA AS WELL...BUT THEY SHOULD PRODUCE AT LEAST SOME PRECIPITATION. $$ COULSTON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 29, 11:25 AM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 29, 11:25 AM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1125 AM MDT FRI AUG 29 2008 .UPDATE... CURRENT FORECAST IS GENERALLY ON TRACK WITH JUST A MINOR UPDATE THIS MORNING. BROAD RIDGING IN FAST WESTERLY FLOW ALOFT OVER THE REGION TODAY. SHOULD SEE WARMER TEMPS THAN LAST SEVERAL DAYS WITH LESS WINDY BUT STILL BREEZY CONDITIONS OVERALL ACROSS THE AREA. 30-40KT 700MB WINDS ALONG THE CANADIAN BORDER ARE STILL BRINGING VERY WINDY CONDITIONS TO PASSES AND HIGHER ELEVATIONS IN AND AROUND THE GLACIER PARK AREA AND HAVE UPDATED WINDS/GUSTS FOR THAT REGION THROUGH THE REMAINDER OF TODAY. OTHERWISE...NO ADDITIONAL UPDATES NEEDED. HOENISCH && .AVIATION... UPDATED 1725Z. WEAK RIDGING ALOFT WILL PROVIDE DRY AND STABLE CONDITIONS OVER THE AREA. SOME HIGH CLOUDS WILL MOVE ACROSS THE NORTH FROM TIME TO TIME. GUSTY SURFACE WINDS WILL DECREASE DURING THE EVENING. MID TO UPPER LEVEL CLOUDS WILL INCREASE BY FRIDAY MORNING BUT VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. && .PREV DISCUSSION... /ISSUED 530 AM MDT FRI AUG 29 2008/ TODAY THROUGH SATURDAY...A AREA OF HIGH PRESSURE RIDGE WILL CONTINUE TO BUILD OVER THE WESTERN US THROUGH SATURDAY...AS AN UPPER LEVEL TROUGH CONTINUES TO DIG SOUTH ALONG THE WEST COAST. THE FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY AS THE RIDGE AXIS MOVES EAST OF THE REGION BY THIS EVENING. THE FLOW ALOFT WILL DRY THROUGH SATURDAY. TEMPERATURES WILL WARM SOME 8 TO 12 DEGREES THROUGH SATURDAY FROM THAT ON THURSDAY. SATURDAY NIGHT AND SUNDAY...THE UPPER TROUGH OVER THE WEST COAST CONTINUES TO DEEPEN AND MOVE SLOWLY EASTWARD...FOR AN INCREASING MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT. MEANWHILE...UPSLOPE GRADIENTS DEVELOP ACROSS MONTANA...EAST OF THE DIVIDE AS A SURFACE COLD FRONT MOVES THROUGH WITH A SURFACE LOW FORMING OVER SOUTHERN MONTANA AND A CANADIAN SURFACE HIGH MOVES INTO SOUTHERN CANADA. THUS...THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY NIGHT WITH RAIN BECOMING LIKELY ON SUNDAY. TEMPERATURES WILL TURN MUCH COOLER ON SUNDAY WITH GUSTY NORTH WINDS BEHIND THE COLD FRONT. THE COLD FRONT WILL BE OVER SOUTHWEST MONTANA AND OVER FERGUS AND BLAINE COUNTIES ON SUNDAY...WHERE THERE WILL BE SCATTERED THUNDERSTORMS. WILLIAMSON DC SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE PERIOD WILL BE WET WITH TEMPERATURES THAT ARE WELL BELOW SEASONAL AVERAGES. A STRONG UPPER TROF WILL BEGIN AFFECTING THE AREA SUNDAY NIGHT AND CONTINUE THROUGH MONDAY. SIGNIFICANT PRECIPITATION IS LIKELY WITH THIS FEATURE AND SNOW LEVELS WILL LOWER ENOUGH FOR ACCUMULATING SNOW AT THE HIGHEST PEAKS. PRECIPITATION WILL CONTINUE THROUGH TUESDAY MORNING BEFORE DIMINISHING FROM THE WEST BY AFTERNOON. THE UPPER TROF WILL BEGIN TO LIFT OUT OVER EASTERN MONTANA TUESDAY NIGHT WITH A FEW SHOWERS LINGERING IN THE EAST. BY WEDNESDAY ANOTHER UPPER TROF BEGINS TO DROP DOWN OUT OF NORTHWEST CANADA BRINGING A CHANCES OF PRECIPITATION TO THE WESTERN MOUNTAINS. PRECIPITATION CHANCES WILL INCREASE WEDNESDAY NIGHT AS THE UPPER TROF APPROACHES. THURSDAY THROUGH FRIDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES. AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT SWING SOUTHEAST OUT OF BRITISH COLUMBIA...MOVING INTO WESTERN MONTANA EARLY THURSDAY. THIS RESULTS IN INCREASING CLOUDS WITH ISOLATED TO SCATTERED SHOWERS THAT WILL BE MIXED WITH SNOW OVER THE HIGHER MOUNTAINS. A FEW THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHEAST PORTION OF OF FORECAST AREA THURSDAY AFTERNOON AND EVENING. TEMPERATURES WILL COOL SEVERAL DEGREES BELOW SEASONAL AVERAGES. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 86 57 85 48 / 0 0 10 30 CTB 78 49 76 43 / 0 0 10 20 HLN 88 54 87 52 / 0 0 10 20 BZN 90 48 93 47 / 0 0 0 10 WEY 77 43 80 45 / 0 0 0 20 DLN 83 48 84 48 / 0 0 0 10 HVR 84 52 85 49 / 0 0 0 30 LWT 82 51 87 49 / 0 0 0 20 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR MTZ118. && SHORT TERM...WILLIAMSON DC LONG TERM...EMANUEL AVIATION...ZELZER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 29, 5:29 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 529 AM MDT FRI AUG 29 2008 MTZ009>014-044>054-301130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 529 AM MDT FRI AUG 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ...PACIFIC STORM SYSTEM TO BRING MUCH COOLER AND WETTER WEATHER TO CENTRAL AND SOUTHWEST MONTANA FOR SUNDAY INTO LABOR DAY... A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES ON SUNDAY...BRINGING MUCH COOLER TEMPERATURES AND WIDESPREAD PRECIPITATION TO THE AREA FOR SUNDAY INTO LABOR DAY. AFTERNOON TEMPERATURES LATE SUNDAY INTO MONDAY WILL ONLY BE IN THE 50S TO 60S ACROSS THE LOWER ELEVATIONS OF CENTRAL AND NORTH CENTRAL MONTANA AND IN THE 40S AT HIGHER ELEVATIONS. IN ADDITION... WIDESPREAD PRECIPITATION WILL LIKELY DEVELOP OVER MUCH OF NORTH CENTRAL MONTANA SUNDAY AFTERNOON WITH SHOWERY CONDITIONS POSSIBLE THROUGH MONDAY. BY SUNDAY NIGHT...SNOW LEVELS WILL FALL TO AROUND 6000 FEET OVER NORTHERN PORTIONS OF CENTRAL MONTANA...INCLUDING THE GLACIER NATIONAL PARK AREA...WITH SNOW LEVELS FALLING TO AROUND 8000 FEET OVER SOUTHWEST MONTANA BY MONDAY. SEVERAL INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS ALONG THE CONTINENTAL DIVIDE FROM HIGHWAY 200 NORTH TO THE CANADIAN BORDER DURING THIS PERIOD. TRAVELERS AND THOSE WITH OUTDOOR RECREATION PLANS THIS WEEKEND...ESPECIALLY IN THE BACK COUNTRY AND AT HIGHER ELEVATIONS...SHOULD BE PREPARED FOR MUCH COOLER AND WETTER CONDITIONS SUNDAY AND MONDAY WITH WINTRY CONDITIONS POSSIBLE AT HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-301130- BEAVERHEAD-MADISON-GALLATIN- 529 AM MDT FRI AUG 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY WILL BE HOT AND DRY ALONG WITH GUSTY SOUTHWEST WINDS FOR DANGEROUS FIRE CONDITIONS IN PARTS OF SOUTHWEST MONTANA. A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION ON SUNDAY...BRINGING MUCH COOLER TEMPERATURES AND WIDESPREAD PRECIPITATION TO THE AREA FOR SUNDAY INTO LABOR DAY. AFTERNOON TEMPERATURES LATE SUNDAY INTO MONDAY WILL ONLY BE IN THE 60S ACROSS THE LOWER ELEVATIONS OF SOUTHWEST MONTANA AND IN THE 40S AT HIGHER ELEVATIONS. IN ADDITION... WIDESPREAD PRECIPITATION WILL LIKELY DEVELOP OVER MUCH OF CENTRAL MONTANA SUNDAY AFTERNOON WITH SHOWERY CONDITIONS POSSIBLE THROUGH MONDAY. BY SUNDAY NIGHT...SNOW LEVELS WILL FALL TO AROUND 8000 FEET BY MONDAY. SEVERAL INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS ALONG THE CONTINENTAL DIVIDE FROM HIGHWAY 200 NORTH TO THE CANADIAN BORDER DURING THIS PERIOD. TRAVELERS AND THOSE WITH OUTDOOR RECREATION PLANS THIS WEEKEND...ESPECIALLY IN THE BACK COUNTRY AND AT HIGHER ELEVATIONS...SHOULD BE PREPARED FOR MUCH COOLER AND WETTER CONDITIONS SUNDAY AND MONDAY WITH WINTRY CONDITIONS POSSIBLE AT HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WILLIAMSON DC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:52 AM MDT | Fire Weather Watch | TFX | Broadwater, Gallatin, Jefferson, Lewis and Clark, Meagher | 10 hr |
Nearby
Red Flag Warnings in Montana, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.